Calcium channel blocker toxicity, acidosis, and GI decontamination

January 24, 2010, 4:24 pm

Severe Lactic Acidosis in a Patient After Calcium Channel Blocker Toxicity. George M. Pediatr Emer Care Jan 2010;26:68.

Abstract not available

In a letter to the editor responding to the review of calcium channel blocker (CCB) toxicity by Arroyo and Kao, Malcolm George describes a 14-year-old patient who developed lactic acidosis (arterial pH 7.08) after overdosing on 5.4 gm of verapamil SR.  Dr. George cites evidence from animal studies suggesting that in this situation, sodium bicarbonate improves cardiac contractility and blood pressure. However, I disagree with him when he says that multidose activated charcoal (MDAC) should be strongly considered in extended release CCB overdose.  As he himself notes, paralytic ileus is a complication of CCB toxicity.  In addition, patients with severe CCB intoxication will be hypotensive.  Since the gut will likely be poorly functioning and poorly perfused, it does not seem prudent to administer repeat doses of charcoal.  In addition, to my knowledge the benefit of using MDAC to accomplish gastrointestinal decontamination in this situation has never been demonstrated.

One Comment:

  1. Janice Says:

    This is the main reason I love http://www.thepoisonreview.com. Fascinating posts.